Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 78, NWS Midland/Odessa, TX

May 3, 2019Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 3, 2019, 1:16 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2019, 1:16 PM CDT (18:16 UTC)
Expired
May 3, 2019, 2:15 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:45 PM CDT, 31 minutes earlier.

Area forecast discussion, May 3, 12:45 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1245 PM CDT Fri May 3 2019

.UPDATE...
Hi-Res short term models are showing enough instability and shear
to support severe convection across the lower Trans Pecos and
Permian Basin this afternoon. SPC has upgraded a large portion of
our area to a slight risk and we have updated the forecast to
mention the chance for severe weather this afternoon. The biggest
change from yesterday is the chance the dryline could be active
bringing the severe threat farther north into southeastern New
Mexico. Large hail will be the main threat with a smaller strong
wind threat. There will also be an isolated tornado threat near
any weak boundaries (not including the dryline due to its poor
orientation with respect to storm motion).

&&

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
MVFR CIGs have lifted everywhere except MAF, which will become VFR
within the next couple of hours. Scattered storms are expected to
develop from HOB to FST and move east impacting those TAF sites
from 20-02Z.

Hennig

&&

.PREV DISCUSSION... /issued 415 AM CDT Fri May 3 2019/

DISCUSSION...

Last night's storms have moved off to the SE, but provided up to 3"
of rainfall in portions of the lwr Trans Pecos before doing so.
Return flow has backed the dryline all the way up against the mtns
and even beyond, w/a Td of 57 at Dell City at 08Z.

In the bigger picture, WV imagery shows an upper trough moving thru
the Rockies, which is forecast to move thru West Texas and Southeast
New Mexico later today.  W/the dryline backed up as far as it is,
both the NAM and the GFS suggest convection could redevelop early,
mainly south of I-20.  To the north, a cold front is forecast to try
to backdoor into the NE zones. Steep mid-lvl lapse rates of 8.5C/km
are already in place area-wide, so the main concern continues to be
hail. W/regard to damaging winds, these have not materialized over
the past few days/convective events. Typically, the GFS has dried
out the PBL too quickly each afternoon, whereas NAM soundings have
done a bit better job of retaining moisture. Considering the current
position of the dryline, the NAM seems more reasonable. Even so, NAM
soundings generate dcapes in excess of 1000J/kg as the trough passes
thru later today, so a wind threat cannot be ruled out either.
Soundings also maintain high enough SRH that a tornado threat still
exists, especially w/cells interacting w/residual boundaries
knocking about.  We'll keep the mention of severe restricted to the
HWO.

Sat/Sun, a dirty ridge builds in behind the trough, w/moisture
remaining in place as the dryline remains backed up against the
mtns.  Convection looks to develop along the dryline each day, where
best chances look to reside.  Forecast soundings looks similar to
today's, and we'll continue mentioning a svr threat in the HWO.

Next week, SW flow aloft develops as a trough makes landfall on the
west coast and ejects thru the region Wed, followed by a deeper,
secondary trough Thu.  Convective chances remain confined to, and
east of, the dryline each day.  Thursday, chances increase NE as a
cold front tries to backdoor into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  56  77  59 /  60  30  10  10
Carlsbad                       85  57  82  58 /  10  10  20  10
Dryden                         83  63  83  64 /  60  20  10  10
Fort Stockton                  84  59  83  62 /  60  20  10  10
Guadalupe Pass                 82  55  79  58 /  10  10  10   0
Hobbs                          82  53  78  57 /  50  20  10  10
Marfa                          82  50  83  52 /  20   0  20  10
Midland Intl Airport           82  57  81  60 /  60  30  10  10
Odessa                         82  56  81  60 /  60  20  10  10
Wink                           86  59  84  60 /  40  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/10
Hazardous weather outlook, May 3, 3:07 AM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
307 AM CDT Fri May 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-040815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
307 AM CDT Fri May 3 2019 /207 AM MDT Fri May 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today into tonight for portions of
the area. Large hail, damaging winds, and an isolated tornado are
possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday and Sunday across parts of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 3, 1:02 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
102 PM CDT Fri May 3 2019

TXZ075-279-031845-
Pecos TX-Central Brewster County TX-
102 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 145 PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Marathon, or 37 miles south of Fort Stockton,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 10306 3040 10310 3041 10306 3043 10310
      3062 10271 3020 10261
TIME...MOT...LOC 1801Z 259DEG 13KT 3036 10301

HC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:07 PM CDTSpecial Weather StatementMAFBrewster38 min
May 2, 7:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 2, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell58 min
May 2, 7:36 PM CDTSpecial Weather StatementMAFTerrell39 min
May 2, 7:54 PM CDTSevere Thunderstorm WarningMAFTerrell51 min
May 2, 7:57 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
May 2, 7:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 2, 8:25 PM CDTFlash Flood WarningMAFPecos3 hr
May 2, 8:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
May 2, 8:46 PM CDTSpecial Weather StatementMAFTerrell29 min
May 2, 9:20 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 9:28 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
May 2, 9:34 PM CDTSpecial Weather StatementMAFTerrell26 min
May 2, 9:51 PM CDTSpecial Weather StatementMAFTerrell24 min
May 2, 10:05 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 10:17 PM CDTSpecial Weather StatementMAFTerrell28 min
May 2, 10:48 PM CDTSpecial Weather StatementMAFTerrell27 min
May 3, 1:02 PM CDTSpecial Weather StatementMAFPecos43 min
May 3, 3:07 PM CDTSpecial Weather StatementMAFWinkler23 min
May 3, 3:29 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 3:30 PM CDTSpecial Weather StatementMAFWard45 min
May 3, 3:39 PM CDTSpecial Weather StatementMAFEctor36 min
May 3, 3:44 PM CDTSpecial Weather StatementMAFCochran16 min
May 3, 3:48 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler42 min
May 3, 3:59 PM CDTSpecial Weather StatementMAFGaines31 min
May 3, 4:13 PM CDTSpecial Weather StatementMAFWard47 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMAFGaines56 min
May 3, 4:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler47 min
May 3, 4:34 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward, Winkler56 min
May 3, 4:37 PM CDTTornado WarningMAFEctor, Winkler23 min
May 3, 5:30 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward45 min
May 3, 5:33 PM CDTSevere Thunderstorm WarningMAFAndrews41 min
May 3, 6:08 PM CDTSpecial Weather StatementMAFMartin37 min
May 3, 6:10 PM CDTSpecial Weather StatementMAFBorden35 min
May 3, 6:15 PM CDTSpecial Weather StatementMAFGlasscock45 min
May 3, 6:17 PM CDTSevere Thunderstorm WarningMAFPecos33 min
May 3, 6:29 PM CDTSevere Thunderstorm WarningMAFGlasscock32 min
May 3, 6:47 PM CDTSpecial Weather StatementMAFGaines28 min
May 3, 6:49 PM CDTSpecial Weather StatementMAFHoward26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.